Hail, Box Butte
- When
- July 11, 1:20 PM MST to 1:22 PM MST
- Where
- Box Butte County, 10 mi SW of Hemingford
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.218, -103.208
Severe thunderstorms developed across extreme southeast Wyoming the afternoon of 11 July and tracked across the Nebraska Panhandle bringing some reports of large hail. Damage was minimal with this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms developed across extreme southeast Wyoming the afternoon of 11 July and tracked across the Nebraska Panhandle bringing some reports of large hail. Damage was minimal with this event. The County Farm Service Agent Director reported that the hailstorm was 15 to 20 miles long and, in places, up to six miles wide. The path of the significant hail begins near Hayes Road, runs diagonally and then end near the southeast outskirts of Alliance. The worst of the hail and damage occurred near Madison Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 11, 10:21 AM MST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1121 AM MDT SUN JUL 11 2010 .UPDATE TO AVIATION... AVIATION...FOR 18Z ISSUANCE...VFR CONDITIONS EXPECTED THROUGH TONIGHT OUTSIDE OF WIDELY SCTD AFTERNOON AND EVENING TSTMS WHERE BRIEF MVFR CIGS/VSBYS ARE POSSIBLE. && .PREV DISCUSSION... /ISSUED 956 AM MDT SUN JUL 11 2010/ UPDATE...FRONTAL PASSAGE EARLY THIS AFTERNOON WILL HELP TO MOISTEN THE BOUNDARY LAYER ACROSS EASTERN PORTIONS OF THE CWA. THE SHORTWAVE FEATURE MOVING INTO NORTHERN WYOMING FROM MONTANA WILL INCREASE DEEP LAYER SHEAR TO 45 TO 55 KTS AND PROVIDE ADEQUATE UPPER LEVEL DYNAMICS TO TAP INTO THIS MOISTURE TO PRODUCE A FEW SEVERE STORMS OVER THE FAR EASTERN PORTION OF THE CWA. THUS HAVE UPDATED THE FORECAST TO ADD MENTION OF LARGE HAIL AND DAMAGING WINDS EAST OF A LINE FROM BILL...TO LA GRANGE AND DOWN TO PINE BLUFFS. HEAVY RAIN IS ALSO A HIGH LIKELIHOOD FROM THE STORMS SO WILL BE ON THE ALERT FOR LOCALIZED FLOODING POTENTIAL AS WELL. THE BEST POTENTIAL WILL BE FROM ROUGHLY 20Z THROUGH 03Z THIS EVENING SPREADING FROM NORTHWEST TO SOUTHEAST. && PREV DISCUSSION... /ISSUED 230 AM MDT SUN JUL 11 2010/ SHORT TERM...TODAY THROUGH MONDAY NIGHT... WNW TO NW FLOW ALOFT WILL CONTINUE ACROSS THE REGION THROUGH MONDAY BEFORE BACKING TO WRLY MONDAY NIGHT. UPPER TROF IN THE FLOW WILL MOVE ACROSS THE CWA THIS AFTERNOON AND EVENING AND SHOULD PRODUCE AT LEAST WDLY SCTD SHOWERS AND TSTRMS. STORMS NOT EXPECTED TO BE THAT STRONG DUE TO RELATIVELY MODEST SHEAR AND INSTABILITIES. ACTIVITY MAY HOLD ON A BIT LONGER TONIGHT DESPITE LOSS OF HEATING AS DECENT DYNAMICS FROM UPPER TROF HANG ON OVER THE PANHANDLE THIS EVENING BUT ANY REMAINING RAIN SHOULD MOVE OUT BY LATE IN THE EVENING. WARMER AND MAINLY DRY WEATHER EXPECTED FOR MONDAY AS SOME MID LEVEL WARMING OCCURS AHEAD OF RATHER STRONG UPPER LOW THAT WILL BE MOVING ACROSS FAR SW CANADA. SFC BOUNDARY SHOULD EXIST OVER THE CENTRAL PANHANDLE MONDAY AND COULD ACT TO FOCUS SOME CONVECTION BUT STRONGER CAPPING MAY PREVENT IT. WILL KEEP LOW POPS GOING IN THIS AREA FOR NOW WITH CLEARING EXPECTED OTHERWISE MONDAY EVENING. LONG TERM...TUESDAY THROUGH SATURDAY MODELS ARE VERY SIMILAR IN THE EXTENDED PERIOD. LOOKS LIKE A HOT AND DRY PATTERN SETTING UP AND PERSISTING THROUGH THE LONG TERM. WEST TO SOUTHWEST FLOW WILL BE ALOFT ON TUES AS AN UPPER TROUGH EXTENDING FROM AN UPPER LOW OVER SOUTHERN CANADA...REMAINS OVER THE NORTHWEST U.S. SW FLOW WILL CONTINUE ALOFT TUES NIGHT AS THE UPPER TROUGH AXIS MOVES ACROSS WESTERN WY. THE ASSOCIATED COLD FRONT WILL MOVE ACROSS THE FORECAST AREA TUES NIGHT/WED MORNING. AFTER A HOT DAY ON TUES...TEMPERATURES WILL BE SLIGHTLY COOLER ON WED WITH NORTH WINDS AT THE SURFACE. TEMPERATURES WILL RECOVER QUICKLY AND HOT TEMPERATURES WILL RETURN TO THE AREA ON THUR AND PERSIST INTO THE WEEKEND. THE FLOW WILL BECOME ZONAL WED NIGHT AND CONTINUE THROUGH SAT. THE SURFACE WINDS WILL FOLLOW THE DIURNAL CYCLE FOR THIS TIME OF YEAR WITH WEST WINDS TO THE WEST OF THE LARAMIE RANGE AND SOUTHEAST WINDS EAST OF THE LARAMIE RANGE EACH DAY FROM THUR THROUGH THE WEEKEND. HIGH TEMPERATURES WILL BE FROM 5 TO 8 DEGREES ABOVE NORMAL FROM TUES THROUGH THURSDAY...AND 8 TO 12 DEGREES ABOVE NORMAL FOR FRI AND SAT. && FIRE WEATHER...BREEZY CONDITIONS WILL OCCUR WEST OF THE LARAMIE RANGE TODAY. RHS ACROSS THE AREA WILL BE IN THE 20 TO 30 PERCENT RANGE. FIRE DANGER REMAINS IN THE LOW TO MODERATE CATEGORY ACROSS THE DISTRICT. HOWEVER...HOTTER AND DRIER WEATHER IS SLATED FOR THE UPCOMING WEEK WHICH WILL RESULT IN A NEED TO MONITOR CONDITIONS AS FUELS WILL LIKELY DRY OUT RAPIDLY. THIS IN TURN WILL INCREASE THE FIRE DANGER ACROSS THE AREA AS THE WEEK PROGRESSES. && HYDROLOGY...THE PLATTE RIVER IN THE NEBRASKA PANHANDLE WILL REMAIN CLOSE TO FLOOD STAGE AT HENRY. WATER LEVELS CONTINUE TO SLOWLY FALL AND SHOULD CONTINUE TO DO SO TODAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...RE/CLAYCOMB LONG TERM...KMD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 745 AM MDT SUN JUL 11 2010 NEZ002-003-019>021-054-055-095-096-WYZ101>119-121115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 745 AM MDT SUN JUL 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE EAST OF THE LARAMIE RANGE IN EASTERN WYOMING AND IN THE NEBRASKA PANHANDLE WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EARLY EVENING. WEST OF THE LARAMIE RANGE...THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED LATE DAY THUNDERSTORMS WILL OCCUR IN THE NEBRASKA PANHANDLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE CLAYCOMB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1232 PM MDT SUN JUL 11 2010 WYZ117>119-111930- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 1232 PM MDT SUN JUL 11 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 130 PM MDT... AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARREN AF BASE...OR NEAR CHEYENNE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BURNS... CARPENTER... I-80 EXIT 364... I-80 EXIT 370... HILLSDALE... I-80 EXIT 386... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 356 AND 394. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 2 AND 9. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CLAYCOMB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1243 PM MDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL CHEYENNE 41.15N 104.79W
07/11/2010 E0.75 INCH LARAMIE WY NWS EMPLOYEE
AT WEATHER OFFICE IN CHEYENNE.
&&
GCLAYCOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN 3 E CHEYENNE 41.15N 104.73W
07/11/2010 M0.36 INCH LARAMIE WY TRAINED SPOTTER
RECEIVED 0.25 INCHES IN 15 MINUTES FOR A TOTAL OF 0.36
INCHES. REPORT LOCATED IN SUN VALLEY.
&&
LUNDQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 157 PM MDT SUN JUL 11 2010 NEZ054-WYZ119-112045- EAST LARAMIE COUNTY WY-KIMBALL NE- 157 PM MDT SUN JUL 11 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE AND CENTRAL KIMBALL COUNTIES UNTIL 245 PM MDT... AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINE BLUFFS...OR 19 MILES WEST OF KIMBALL... MOVING EAST AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KIMBALL... OLIVER RESERVOIR... KIMBALL AIRPORT... BENNETT RESERVOIR... BUSHNELL... THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 397 AND 402. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 28. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NEBRASKA PANHANDLE UNTIL 9 PM. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 210 PM MDT SUN JUL 11 2010 NEZ003-112045- BOX BUTTE NE- 210 PM MDT SUN JUL 11 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL 245 PM MDT... AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HEMINGFORD...OR 21 MILES NORTHWEST OF ALLIANCE...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALLIANCE... BEREA... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MAZUR
The Cheyenne radar (KCYS), 178 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237359, 237360, 237361, 237362.